Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Let $G$ be a finite group (not necessarily abelian). Let $d \mid |G|$, where $d \in \mathbb{N}$. Does there exist at least $d$ solutions to the equation $x^d = 1_G$ for $x \in G$?

I can prove it for abelian groups (Not hard).

Is it true for all groups? If not please give counterexample.

share|cite|improve this question
See also… – j.p. Nov 7 '12 at 21:33
Thanks for the link! – Shubhodip Mondal Nov 7 '12 at 22:03
up vote 7 down vote accepted

This is Frobenius theorem.

Suppose $G$ is a finite group such that $d$ divides $|G|$. Then the number of solutions to $x^d = 1$ is a multiple of $d$.

Since the identity is always a solution, there exist at least $d$ solutions. This is true for all finite groups, but it is not very easy to prove.

A proof can be found in the following Monthly article:

I. M. Isaacs, G. R. Robinson, On a Theorem of Frobenius: Solutions of $x^n = 1$ in finite groups, Amer. Math. Monthly, Vol. 99, No. 4, 352-354, (1992).

The theorem can be generalized in many different ways. A proof of the following generalization is given in Marshall Hall's group theory book:

Let $G$ be a finite group and $C$ a conjugacy class of $G$. The number of elements $x$ such that $x^n \in C$ is a multiple of $\gcd(n|C|, |G|)$.

The original theorem follows from the case $C = \{1\}$.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.